Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 199, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 22, 2017, 7:49 PM CDT for Covington County, Jones County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2017, 7:49 PM CDT (00:49 UTC)
- Expired
- Apr 22, 2017, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Covington County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 89 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
424
WUUS54 KJAN 230049
SVRJAN
MSC031-067-230145-
/O.NEW.KJAN.SV.W.0199.170423T0049Z-170423T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
749 PM CDT SAT APR 22 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Eastern Covington County in southeastern Mississippi...
Western Jones County in southeastern Mississippi...
* Until 845 PM CDT
* At 749 PM CDT, a severe thunderstorm was located over Collins,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Hebron around 810 PM CDT.
Ellisville around 830 PM CDT.
Laurel around 835 PM CDT.
Other locations impacted by this severe thunderstorm include Seminary
and Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3153 8960 3155 8962 3156 8965 3176 8962
3179 8937 3181 8909 3143 8911
TIME...MOT...LOC 0049Z 272DEG 25KT 3164 8955
HAIL...1.00IN
WIND...60MPH
$$
JC2 follow-up statements
205
WWUS54 KJAN 230116
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
816 PM CDT SAT APR 22 2017
MSC031-067-230145-
/O.CON.KJAN.SV.W.0199.000000T0000Z-170423T0145Z/
Covington MS-Jones MS-
816 PM CDT SAT APR 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EAST CENTRAL COVINGTON AND WESTERN JONES COUNTIES...
At 816 PM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Laurel to near Sanford, moving east at
35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Laurel, Ellisville and Moselle around 825 PM CDT.
Other locations impacted by these severe thunderstorms include Soso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3150 8945 3152 8947 3155 8943 3172 8936
3179 8937 3181 8909 3143 8911
TIME...MOT...LOC 0116Z 272DEG 32KT 3170 8928 3148 8935
HAIL...0.88IN
WIND...60MPH
$$
JC969
WWUS54 KJAN 230136
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
836 PM CDT SAT APR 22 2017
MSC031-067-230145-
/O.EXP.KJAN.SV.W.0199.000000T0000Z-170423T0145Z/
Covington MS-Jones MS-
836 PM CDT SAT APR 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON AND
WESTERN JONES COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 3150 8945 3152 8947 3155 8943 3172 8936
3179 8937 3181 8909 3143 8911
TIME...MOT...LOC 0135Z 288DEG 41KT 3155 8895 3143 8914
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:38 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 22, 4:38 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Jackson MS 438 PM CDT Sat Apr 22 2017 ...SEVERE STORMS POSSIBLE THIS AFTERNOON... .DISCUSSION... This afternoon through Sunday, A slight severe weather risk will continue through late afternoon ahead of the cold front which is roughly along the Natchez Trace Parkway as of late afternoon. The main concerns with the broken line of storms will continue to be for damaging winds/hail given veered and marginal low level shear. While the severe weather potential should end early this evening, other non-severe storms may develop later in the evening when additional upstream shortwave energy currently over the ArkLaTex region moves into the ArkLaMiss. Otherwise, expect a cold advection pattern to set up over the forecast area with widespread stratus and gusty northwest winds helping to keep temperatures from climbing much out of the 50s during the day Sunday, especially in northeast portions of the area where low clouds should linger the most. /EC/ Sunday night through Friday, Clouds will decrease from the west on Sunday night. Lows Sunday night will be around 5 to 10 degrees below normal with lows in the mid to upper 40s. High pressure will build into the region from the west along with zonal flow aloft. High pressure will shift to the east as low level return flow will bring the region a gradual warming trend during the work week. Nightly lows will push back to the upper 60s and lower 70s by Thursday night into Friday night. Daily highs will push back into the middle to upper 80s. Rain chances will also develop by Wednesday through Friday as several fronts push into the forecast area from the west. Looking ahead, a stronger system will push into the region over the weekend with precipitable water over two inches. The ECMWF and GFS try to hint at some heavy rain potential given the amplified trough-to-ridge long wave pattern and anomalous moisture helping to focus several mesoscale convective systems over the forecast area. The global models emphasize the heavy rain potential mainly across the delta region. There also looks like some strong to severe storm potential given the strong wind shear that should accompany this set-up. /17/ && .AVIATION... 18Z TAF discussion: The primary concerns for aviation interests will be any +TSRA along/ahead of the cold front pushing across the forecast area this afternoon/early evening, followed by IFR category post- frontal stratus for tonight into Sunday morning along with gusty northwest surface winds. Expect ceilings to improve gradually Sunday, reaching MVFR category at all sites after 15 UTC and perhaps up to VFR category late Sunday. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 52 62 48 76 / 26 9 0 0 Meridian 55 63 49 77 / 40 14 0 0 Vicksburg 52 65 48 76 / 21 7 0 0 Hattiesburg 58 67 48 79 / 55 12 0 0 Natchez 53 64 47 76 / 32 6 0 0 Greenville 52 65 49 76 / 20 7 0 0 Greenwood 52 63 48 75 / 20 8 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Apr 22, 4:12 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 412 PM CDT Sat Apr 22 2017 ARZ074-075-LAZ007>009-015-016-023-024-MSZ018-019-025>027-034-035- 040-041-232115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Bolivar-Sunflower-Leflore- Grenada-Carroll-Washington-Humphreys-Issaquena-Sharkey- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. LAZ025-026-MSZ028>033-036>039-042>063-232115- Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-Choctaw- Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake- Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon A few severe storms will be possible through late this afternoon. The main concern will be for wind gusts up to 60 mph and quarter size hail. Expect storms to move east of the area early this evening. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. MSZ064>066-072>074-232115- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 412 PM CDT Sat Apr 22 2017 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon into early evening Thunderstorms will be possible through early evening, with one or two storms perhaps becoming severe and capable of producing brief wind gusts up to 60 mph and hail up to quarter size. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Apr 22, 7:13 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Jackson MS 713 PM CDT SAT APR 22 2017 MSZ064-065-230100- Jefferson Davis MS-Covington MS- 713 PM CDT SAT APR 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 800 PM CDT... At 712 PM CDT, Meteorologists were tracking a strong thunderstorm near Hebron, or 13 miles south of Pinola, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Clem around 725 PM CDT. Lone Star around 730 PM CDT. Mount Olive around 740 PM CDT. Collins around 750 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3159 8997 3176 8997 3179 8949 3156 8949 TIME...MOT...LOC 0012Z 266DEG 30KT 3169 8991 JC
Local storm report, Apr 22, 7:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 2 SE SYLVARENA 31.99N 89.35W
04/22/2017 SMITH MS LAW ENFORCEMENT
TREE DOWN ACROSS HWY 18.
&&
TWSpecial weather statement, Apr 22, 7:30 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Jackson MS 730 PM CDT SAT APR 22 2017 MSZ063-064-072-230115- Lawrence MS-Jefferson Davis MS-Marion MS- 730 PM CDT SAT APR 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARION...SOUTHEASTERN LAWRENCE AND SOUTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 815 PM CDT... At 730 PM CDT, Meteorologists were tracking a strong thunderstorm near Robinwood, or 18 miles north of Kokomo, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Oak Vale around 740 PM CDT. Progress around 745 PM CDT. Society Hill around 750 PM CDT. Bunker Hill and Carson around 805 PM CDT. Other locations impacted by this storm include Bassfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3137 9015 3155 9013 3156 8972 3135 8972 TIME...MOT...LOC 0030Z 274DEG 22KT 3146 9004 JC
Local storm report, Apr 22, 7:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
731 PM CDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND DMG SYLVARENA 32.01N 89.38W
04/22/2017 SMITH MS LAW ENFORCEMENT
TREES DOWN IN SYLVARENA.
&&
TWSpecial weather statement, Apr 22, 7:31 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Jackson MS 731 PM CDT SAT APR 22 2017 MSZ066-230045- Jones MS- 731 PM CDT SAT APR 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES COUNTY UNTIL 745 PM CDT... At 731 PM CDT, Meteorologists were tracking a strong thunderstorm over Ovett, or 11 miles southeast of Ellisville, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Jones County. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 8915 3160 8894 3143 8894 3143 8914 TIME...MOT...LOC 0031Z 252DEG 22KT 3151 8905 DC
Special weather statement, Apr 22, 7:40 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CDT SAT APR 22 2017
MSZ065-066-073-074-230130-
Jones MS-Covington MS-Lamar MS-Forrest MS-
740 PM CDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORREST...SOUTHEASTERN
COVINGTON...NORTHERN LAMAR AND SOUTHWESTERN JONES COUNTIES UNTIL 830
PM CDT...
At 740 PM CDT, Meteorologists were tracking a strong thunderstorm
over Sumrall, or 12 miles northwest of West Hattiesburg, moving east
at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sanford and Rawls Springs around 800 PM CDT.
Moselle and Eastabuchie around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3128 8961 3143 8965 3144 8964 3143 8959
3146 8959 3158 8933 3140 8915
TIME...MOT...LOC 0040Z 249DEG 26KT 3140 8957
JCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:05 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 55 min |
| Apr 22, 7:13 PM CDT | Special Weather Statement | JAN | Covington | 47 min |
| Apr 22, 7:30 PM CDT | Special Weather Statement | JAN | Lawrence | 45 min |
| Apr 22, 7:31 PM CDT | Special Weather Statement | JAN | Jones | 14 min |
| Apr 22, 7:40 PM CDT | Special Weather Statement | JAN | Covington | 50 min |
| Apr 22, 7:56 PM CDT | Special Weather Statement | JAN | Clarke | 34 min |
| Apr 22, 8:11 PM CDT | Special Weather Statement | JAN | Lamar, Marion | 34 min |
| Apr 22, 8:31 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 44 min |
| Apr 22, 8:37 PM CDT | Special Weather Statement | JAN | Jones | 23 min |
| Apr 22, 9:19 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 41 min |
| Apr 22, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.